Illinois, 2024Damaging Wind in Illinois, July 8, 2024
July 8, 2024 · NWS ILX · 1 event in 1 county or zone
An approaching cold front interacted with rich Gulf of Mexico moisture to trigger scattered strong thunderstorms during the evening of July 8th. One of the cells produced gusty winds of around 60 mph that blew down a large tree branch in Danville in Vermilion County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front interacted with rich Gulf of Mexico moisture to trigger scattered strong thunderstorms during the evening of July 8th. One of the cells produced gusty winds of around 60 mph that blew down a large tree branch in Danville in Vermilion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 5:33 PM CST, 42 minutes earlier. Its key messages:
- The remnants of Hurricane Beryl will bring much-needed rain to parts of central Illinois on Tuesday. At this time, it appears the heaviest rainfall in excess of 2 inches will focus east of the I-55 corridor.
- Heat and humidity will return by the weekend...with heat index readings topping 100 degrees next Sunday/Monday.
Area forecast discussion, Jul 8, 5:33 PM CST, 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
633 PM CDT Mon Jul 8 2024
.KEY MESSAGES...
- The remnants of Hurricane Beryl will bring much-needed rain to
parts of central Illinois on Tuesday. At this time, it appears
the heaviest rainfall in excess of 2 inches will focus east of
the I-55 corridor.
- Heat and humidity will return by the weekend...with heat index
readings topping 100 degrees next Sunday/Monday.
&&
.SHORT TERM...(Tonight through Tuesday)
Issued at 328 PM CDT Mon Jul 8 2024
1930z/230pm regional radar mosaic shows widely scattered
convection developing from just west of Galesburg to near Fort
Madison, Iowa...as well as across the far NE KILX CWA in northern
Vermilion County. These two locations will be the primary focus
for precip over the next few hours before additional activity well
to the south across the Ozarks lifts northeastward toward the
I-70 corridor by early this evening. Elsewhere around central
Illinois, it appears warm/dry weather will prevail through the
afternoon and evening.
As moisture from the remnants of Hurricane Beryl begins to lift
northward, showers will develop across Missouri overnight...then
track into central Illinois toward dawn Tuesday. The precip will
become heavier/more widespread as the day progresses as the center
of Beryl quickly tracks northeastward into the Ohio River Valley.
Based on latest NHC forecasts and 12z CAM consensus, it appears
the remnant low will reach the Missouri bootheel by Tuesday
evening then central Indiana by Wednesday morning. This particular
path is favorable for widespread rainfall across much of central
Illinois...with the heaviest amounts likely setting up in a band
50-150 miles to the left (N/NW) of the track. It appears this
band will primarily focus east of the I-55 corridor where amounts
of 1.50 to 2.50 will be common. Isolated totals over 3 inches will
be possible in a few spots impacted by stronger convection. Meanwhile
rainfall totals will decrease rapidly further NW...with areas
west of the Illinois River seeing 0.25 or less.
There will be a risk for severe weather with Beryl as well:
however, the greatest probabilities for damaging wind gusts and
isolated tornadoes will remain to the right (S/SE) of the low
track across the Ohio River Valley Tuesday afternoon/evening. Will
need to keep an eye on storms as far N/NW as I-70 for the
potential for gusty winds though.
Gradient winds will increase across all of central and southeast
Illinois as the low passes to the S/SE. While some CAMs such as
the HRRR are suggesting gusts potentially exceeding 40mph
along/east of I-57 by Tuesday night, think this is overdone due to
the time of day and lack of deep-layer mixing needed for such
gusts. Have however increased the wind forecast to feature
25-30mph gusts along/east of I-57 as Beryl tracks into central
Indiana.
Barnes
.LONG TERM...(Wednesday through Next Monday)
Issued at 328 PM CDT Mon Jul 8 2024
A few showers will linger across the E/SE CWA into Wednesday
morning before the low departs. After that, rain chances will be
minimal through the extended as upper heights gradually rise.
Models have been consistently showing an upper ridge trying to
build eastward into the Midwest by this weekend. While we will
need to watch for potential nocturnal MCS activity riding along
the N/NE periphery of the ridge, the main story later in the
forecast period will be the building heat and humidity. Air
temperatures will climb toward the 90 degree mark by Saturday,
then into the lower 90s by Sunday/Monday. Given the rainfall
expected from Beryl and the actively growing crops, rich boundary
layer moisture with surface dewpoints above 70 degrees will
likely push heat index readings well above 100 degrees by early
next week.
Barnes
&&
.AVIATION... (For the 00z TAFs through 00z Tuesday Evening)
Issued at 633 PM CDT Mon Jul 8 2024
All sites will be VFR to start, even with scattered showers
around. Scattered showers have developed along a weak front over
the Illinois river. So, PIA will have VCTS with TEMPO TS for a
couple of hours. Isolated showers and elsewhere, but may not
affect other sites this evening. Additional showers will become
more predominate late tonight and then continue tomorrow. Cig and
vis will also decrease tomorrow as the rain moves into the area
during the morning hours. Winds will become light this evening and
then south to southeast tomorrow morning. Wind speeds will remain
light, even tomorrow morning. Cigs could become lower tomorrow
afternoon, but did not add a new line with this issuance.
Auten
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Tuesday morning through Wednesday afternoon for
ILZ066>068-071>073.
&&
Hazardous weather outlook, Jul 8, 2:15 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Lincoln IL
315 PM CDT Mon Jul 8 2024
ILZ027>031-036-037-040-041-047>050-092015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
315 PM CDT Mon Jul 8 2024
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are possible into tonight, but
the potential for severe weather and heavy rainfall is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday into Wednesday post-tropical depression Beryl will track
through the region, bringing the potential for heavy rainfall and
strong wind gusts over 30 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ066>068-071>073-092015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
315 PM CDT Mon Jul 8 2024
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...Tonight.
Isolated thunderstorms are possible into tonight, but the potential
for severe weather and heavy rainfall is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday into Wednesday post-tropical depression Beryl will track
into southeastern Illinois, bringing the potential for heavy rainfall
of 1 to 4 inches and strong wind gusts over 35 mph. Flooding is
possible due to the combination of heavy rainfall with moist soils
from recent rains. In addition, a few severe thunderstorms could
occur with isolated wind gusts over 60 mph and a few tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ038-042>046-051>057-061>063-092015-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
315 PM CDT Mon Jul 8 2024
This Hazardous Weather Outlook is for central Illinois and east
central Illinois.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are possible into tonight, but
the potential for severe weather and heavy rainfall is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday into Wednesday post-tropical depression Beryl will track
through the region, bringing the potential for heavy rainfall of 1 to
4 inches and wind gusts over 35 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Erwin
In the hours before
Local storm report, Jul 8, 2:28 PM CST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
328 PM CDT Mon Jul 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 N Galesburg 40.99N 90.38W
07/08/2024 M1.89 Inch Knox IL Cocorahs
Cocorahs station IL-KX-24 Galesburg 2.5 N.
0700 AM Rain 1 NW Knoxville 40.91N 90.29W
07/08/2024 M1.07 Inch Knox IL Cocorahs
Cocorahs station IL-KX-9 Knoxville 0.7 NW.
&&Local storm report, Jul 8, 2:30 PM CST, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
330 PM CDT Mon Jul 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 W Galesburg 40.95N 90.39W
07/08/2024 M1.10 Inch Knox IL CO-OP Observer
CO-OP Observer station GBGI2 Galesburg.
&&Thunderstorm Wind, Vermilion
- When
- July 8, 6:15 PM CST to 6:20 PM CST
- Where
- Vermilion County, 0.87 mi NW of Danville to 1.28 mi SE of Newell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -87.630
An 8 to 10-inch diameter 20-foot long tree branch was blown down on Bowman Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 8 to 12, 202426 deaths · 10 events
- Tornadoes in Louisiana, July 8, 20242 deaths · 3 injured · $3.4 million · EF2 · 31 events
- Tornadoes and Tropical Storm in Texas, July 8, 2024$1.4 million · EF1 · 25 events
- Wildfire in Washington, July 8 to 31, 2024$2.1 million · 1 event
- Damaging Winds in Michigan, July 8, 2024$300,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Wind in Arkansas, July 8, 2024$65,000 · EF1 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 8 to 9, 2024EF1 · 44 events
- Flash Flooding and Flooding in Missouri, July 8, 2024$33,000 · 55 kt wind · 10 events
- Heat in Mississippi, July 8, 202414 events
- Heat in Alabama, July 8, 20248 events
- Hail and Damaging Winds in Michigan, July 8, 20241.5 in hail · 8 events
- Damaging Wind and Heavy Rain in Florida, July 8, 202450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187401.